What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 3, 3:31 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 3, 3:31 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
431 PM EDT Mon Jul 3 2023
.SYNOPSIS...
A broad area of low pressure will approach the region this
evening, and then slowly move across tonight into Tuesday,
keeping unsettled weather in the area thru Independence Day.
High pressure builds in for the middle of the week. A cold front
slowly approaches from the west late in the week and likely stalls
over or near the area through the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A weakening trough axis will slowly approach from W NY/PA this
evening and overnight. At the surface a warm front lies across
Central New England and NY, with weak and broad surface wave/surface
trough across E PA, slowly approaching an moving overhead tonight.
Main focus area this evening is for isolated to scattered
convection developing across the Poconos, Catskills and Orange
County ahead of approaching upper trough axis, with axis of 35
kt deep layer shear and marginal to locally moderate
instability. Isolated strong to severe thunderstorm development
being noted in this area, with potential for additional
convection off higher terrain (towering cu development), outflow
boundaries, and along northward moving sea breeze across areas N
and NW of NYC through early evening, with localized to
scattered strong to damaging wind gust potential. A localized
flash flood threat exists for any training deeper convection in
2"+ PWAT environment, with rainfall rates of 2"/hr.
Greater likelihood of more widespread convection appears to be to
the north of the local region this aft/eve along the warm
frontal boundary across Central NY and New England, with
uncertainty on how far south this boundary sinks tonight in
response to northern convection and associated cold pool.
Upper trough axis and weak upper level jet streak nears tonight,
with surface wave/trough moving overhead and warm frontal boundary
sinking south. This increased lift and moisture convergence focused
should allow for scattered shower and embedded thunderstorm
activity to continue tonight, but with waning instability the
chances for deep convection lessen as the evening/overnight
progresses, decreasing severe and flash flood threat overnight.
Otherwise, warm and muggy conditions overnight with lows in the
upper 60s to lower 70s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Models in decent agreement with upper trough axis, just tot he
west in the AM, sliding through the region during the
afternoon, and east in the evening. At the surface, the broad
surface wave/trough will likely be over western portions of the
region Tue AM, with warm front likely in the vicinity of the
CWA.
Convective initiation likely to start earlier tomorrow with
indications of reaching convective temps by late morning/midday
and shortwave trigger in vicinity. Higher terrain, residual
outflow boundaries, surface trough/warm front and sea breeze
boundaries could all act as focus for convective development
through the afternoon.
Once again a marginal to moderately unstable environment
(dependent on cloud cover/convection), with marginal deep layer
shear (likely weaker than today) should support a localized
severe threat (wet microburst) tomorrow afternoon for discrete
and multi-cell. Enhanced threat appears to be for flash
flooding, with multiple foci for convective initiation,
likely increased convective coverage and interaction, and storm
motion around 20kt. HREF has a 30% prob of 3"/3h for Tue
afternoon in the vicinity of NE NJ, NYC, Lower Hud, and SW CT.
This is typically an enhanced signal for flash flood potential,
although location can vary from what is depicted. A slight risk
ERO has been coordinated with WPC for this general location.
General consensus on shortwave trough and surface wave/trough moving
east in the early evening, with convection pushing east of the
region between 4 and 8 pm. Another warm and humid day, but more
and earlier cloud cover and convection should keep temps a few
degrees cooler than yesterday, in the lower to mid 80s.
Clearing conds Tues night, with subsidence in wake of trough. Still
warm but slightly drier conditions likely on northerly flow.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Weak high pressure will remain in control through through the end of
the week. It likely builds in on Wednesday and then sets up to our
northeast offshore for a few days. Aloft, a shortwave ridge passes
through, with the axis passing to our east sometime Thursday. This
set up will cause a couple of hot and humid days, with heat index
values approaching the mid 90s on Wednesday and Thursday.
Heights start to fall aloft with the approach of a weakening trough.
The flow may actually be more zonal by Saturday night. An associated
cold front will approach and then likely stall over or near the area
over the weekend. With the approach of the front, slight chance to
chance PoPs are currently forecast from Friday afternoon through
early next week. Not expecting a washout at all and timing of the
front/where it stalls needs to be ironed out. Temperatures Friday
through the start of next week will be a bit lower, with highs more
in the low to mid 80s. Lows the entire long term period will be well
above normal, with temperatures only bottoming out in the lower 70s
to upper 60s.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A frontal boundary will remain nearly stationary to the north and
west through tonight. The frontal boundary slowly drifts south
across the terminals on Tuesday.
Showers and thunderstorms are most likely across the interior,
closer to the stationary boundary. This is where confidence is
highest and have gone with a tempo for TSRA into this evening.
Confidence is much lower towards the NYC metro and will continue
with a VCTS from 23-03z. Adjustments to the timing remain possible.
A shower or a thunderstorm is also possible for Long Island and
southern Connecticut terminals this evening, but confidence is too
low to include in the TAF and a VCSH remains for these locations.
Otherwise, VFR through early this evening. MVFR is possible in any
shower or thunderstorm. MVFR is also expected to develop late
tonight into early Tuesday morning across outlying terminals. IFR is
also possible, especially at KGON. Conditions should slowly improve
back to VFR through Tuesday morning.
Winds will be mainly SSE-SSW near 10 kt or less for much into this
evening. Winds diminish this evening and should become light and
variable at most terminals overnight. Wind direction is lower
confidence Tuesday due to exact placement of the frontal boundary,
but should be mainly S-SW except for inland terminals. Brief higher
winds are possible in any thunderstorms that develop.
Showers and thunderstorms are possible again Tuesday afternoon and
evening.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Low confidence forecast in development and timing of
showers/thunderstorms this evening.
Lower confidence wind direction tonight into Tuesday morning due to
exact placement of the frontal boundary.
OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
Tuesday Afternoon/Evening: Showers and thunderstorms likely,
especially into the early evening. Showers/storms taper off
thereafter.
Wednesday: VFR.
Thursday: Mainly VFR. Slight chance of showers and thunderstorms
north and west of NYC terminals in the afternoon and early evening.
Friday-Saturday: Mainly VFR. Chance of showers and a slight chance
of thunderstorms for NYC terminals north and west in the afternoon
into early evening.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds will remain below SCA levels through the period in a weak
pressure regime. Seas on the ocean will be close to 5 ft at
times thru Tue, then fall solidly blw sca criteria for Wed. No
sca issued attm with the buoys still blw 5 ft and not much wind
to support a significant building of seas today.
A light pressure gradient is expected to keep winds and seas
below SCA levels Thursday through the end of the week.
&&
.HYDROLOGY...
There is a localized flash flooding threat through this evening,
with any training convection, particularly N&W of NYC. Rainfall
rates of up to 2"/hr are possible in any stronger convection.
There is a localized to scattered risk for flash flooding Tue
afternoon with slower storm motion and likely higher coverage of
tstms during peak heating expected. Areas from NE NJ, NYC to
the Hudson Valley to SW CT are the primary threat area. Rainfall
rates of up to 2"/hr are possible.
No hydrologic issues are expected Wednesday through Monday.
&&
.TIDES/COASTAL FLOODING...
There is a marginally high risk for rip currents along the
Suffolk county oceanfront today, and a moderate risk elsewhere.
There is a moderate risk for all areas on the 4th.
Astronomical tides continue to increase with the approach of a full
moon on Monday. Minor coastal flooding looks likely for tonight's
high tide cycle, resulting in a coastal flood advisory for southern
Queens and Southern Nassau counties. Meanwhile, a statement has been
issued for southern Fairfield in CT as a few locations may just
touch minor thresholds.
Another round of minor coastal flooding is expected for the Monday
night high tide.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Tuesday evening for NYZ080-081.
Coastal Flood Advisory from 7 PM this evening to midnight EDT
tonight for NYZ179.
Coastal Flood Advisory from 8 PM Tuesday to 1 AM EDT Wednesday
for NYZ179.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JT/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...JT
AVIATION...DS
MARINE...JT/NV
HYDROLOGY...JT/NV
TIDES/COASTAL FLOODING...NVHazardous weather outlook, Jul 3, 4:21 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
521 PM EDT Mon Jul 3 2023
NJZ002-004-103-104-NYZ067>071-042130-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
521 PM EDT Mon Jul 3 2023
...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Scattered strong to severe thunderstorms are expected into this
evening. Strong to damaging winds are the main threat. In addition,
heavy rainfall could produce localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms are expected to develop Tuesday afternoon.
Localized to scattered instances of flash flooding are possible.
There is also the potential for a few of the storms to become strong
to severe, with strong winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ006-105>108-NYZ072>075-078-079-176>178-042130-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Hudson-Western Essex-
Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
521 PM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
Scattered showers and thunderstorms are possible to develop this
afternoon and evening. There is the potential for a few of the storms
to become strong to severe, with strong winds the main threat. In
addition, heavy rainfall could produce areas of mainly minor
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms are expected to develop Tuesday afternoon.
Localized to scattered instances of flash flooding are possible.
There is also the potential for a few of the storms to become strong
to severe, with strong winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ179-042130-
Southern Nassau-
521 PM EDT Mon Jul 3 2023
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TUESDAY TO 1 AM EDT
WEDNESDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Also, a few showers and thunderstorms are expected to develop this
afternoon and evening. A few of the storms could become strong to
severe, with strong winds the main threat. In addition, heavy
rainfall could produce areas of mainly minor flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Showers and thunderstorms are expected to develop Tuesday afternoon.
Localized to scattered instances of flash flooding are possible.
There is also the potential for a few of the storms to become strong
to severe, with strong winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-042130-
Southwest Suffolk-Southeast Suffolk-
521 PM EDT Mon Jul 3 2023
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Showers and thunderstorms are likely to develop Tuesday afternoon
into early evening. Localized instances of flash flooding are
possible. There is also the potential for a few of the storms to
become strong to severe, with strong winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-042130-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
521 PM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Thunderstorm development is possible into this evening. There is a
risk that wind gusts in some of the strongest storms could exceed 35
kt.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm development is possible Tuesday afternoon and evening.
There is a risk that wind gusts in some of the strongest storms
could exceed 35 kt.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Jul 3, 4:11 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
511 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg 1 SSE Goshen 41.39N 74.32W
07/03/2023 Orange NY Law Enforcement
trees down on South St.
&&Local storm report, Jul 3, 4:12 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
512 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg 1 E Goshen 41.40N 74.31W
07/03/2023 Orange NY Law Enforcement
trees down on Orange Ave.
&&Local storm report, Jul 3, 4:26 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
526 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg 1 E Goshen 41.40N 74.31W
07/03/2023 Orange NY Fire Dept/Rescue
Poles & wires down on Orange Ave.
&&Local storm report, Jul 3, 4:39 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
539 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Dmg 2 SW Yorktown Heights 41.25N 73.81W
07/03/2023 Westchester NY Dept of Highways
Tree Down on Taconic State Parkway
southbound between Croton Reservoir Bridge
(Yorktown) and Exit 16 - Franklin D.
Roosevelt Drive State Park Road (Yorktown)
right lane of 3 lanes blocked.
&&Local storm report, Jul 3, 4:46 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
546 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM Tstm Wnd Dmg 3 ESE Yorktown Heights 41.26N 73.72W
07/03/2023 Westchester NY Public
trees blocking two lane road, hwy 100, photo
verifies.
&&Local storm report, Jul 3, 4:47 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service New York NY
547 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM Tstm Wnd Dmg 2 SSW Golden's Bridge 41.26N 73.69W
07/03/2023 Westchester NY Public
trees down across multiple roads.
&&